Hi everyone,

Hope you are all ok. Just wondered if any of you have any knowledge on Serevent?

I'm a bit confused - yesterday I went to see the asthma nurse & she has given me this new inhaler, I'm confused because when I went yesterday my peak flow was pretty good - only 20 off my personal best but she said she thought I needed more help & gave me this to have 2 puffs in the am & 2 in the pm. She didnt really explain what it was just said it would make me feel better. When I've been before & scored much worse on the peak flow shes just increased the number of brown inhaler puffs I have (got up to 3 puffs 4 times a day once). She also said that I have to make sure that I have it with the brown inhaler otherwise its dangerous. Why is it dangerous? & Why now do I have to have another inhaler when I was pretty much fine yesterday. Cant doubt though I do feel heaps better after having it just last night & this morning. Last night I slept right through for the first time in months & months. What is it? Seems like wonderful stuff to me so far!


4 Replies

  • The active ingredient in Serevent is Salmetarol - not to be confused with Salbutamol, which is in Ventolin (blue inhaler).

    Salmetarol is basically a long-acting version of salbutamol - when I am explaining it I usually describe it as being a bit like ""pit-props"" for the airways. It works for 12 hours to keep the airways widened, just as salbutamol works for 4 hours to open the airways.

    I think the difference you noticed in being able to sleep through the night means that you have benefitted from having this addition to your treatment, if you have previously been waking up with your asthma - often used as one of the hallmarks that your asthma is not being completely controlled.

    The reference your nurse made to ""being dangerous"" is currently in debate. Basically there was a large study in America which showed that long acting Beta-agonists such as salmetarol could increase the rates of death in asthmatics. Their results, however, were only statistically significant (ie there was a difference which would not be expected by chance alone) in African-American patients, and also if the long-acting beta agonists were used on their own and not in combination with an inhaled steroid. If you think about it this makes sense - if you are not controlling the underlying inflammation in the airways then you may expect an increase in adverse events such as hospitalisation.

    Bascially, this study has confirmed the treatment ladder that the British Thoracic Society recommends for asthma - and the one that you appear to be following - that long-acting Beta agonists should only be used as an add-on therapy after the dose of an inhaled steroid has been optimised.

    Hope this helps....sorry if I have waffled.



  • Thanks

    Thanks Cathy - thats really helpful! Hopefully this Serevent will continue to do the trick! I'm looking forward to a long sleep tonight again!

    This might sound silly but can you get headaches from not getting enough air when you are asleep? I usually get a headache every day (same if I woke up for 10 mins or several hours through the night) & not had one at all today - wondering if its connected at all? I've had a head CT & been to the neurologist consultant at the local hospital a couple of times & he couldn't find any reason for them. They just prescribed me cocodamol to have when its bad in a morning. Is it coincidence (sorry dont know how you spell that)?

  • Hi again,

    Is *is* possible to get a headache on waking from sleep due to respiratory problems, but this is seen more in problems such as sleep apnoea (periods during sleep when you stop breathing). It can be down to inefficient respiration meaning that your body is not clearing carbon dioxide efficiently, so you get a build-up of it in the blood. It is a vaso-dilator (widens the blood vessels) and can cause a ""CO2 retention headache"" - typically a thumping, throbbing-type headache on wakening which gradually resolves as the person breathes normally and clears the excess CO2.

    It may just be a coincidence though, some people do seem prone to morning headaches, and as long as you've had all the investigations which have been normal, it's probably nothing to worry about.

  • Thanks Cathy.

    That doesn't sounds like the type of headache I have so must just be coincidence. Oh well! Mine is more a 1 sided headache that is a really intense stabbing pain which makes me feel really really sick & makes my eye on what ever side feel like its going to pop!

    I have another outpatient appointment with the neurologist early next year so I'm still under investigation I guess.

    Thanks again for all your help. Hope you are alright!

You may also like...